MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 14MM; SCREW, FIXATION, BONE

OBERDORF SYNTHES PRODUKTIONS GMBH 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 14MM; SCREW, FIXATION, BONE
Model Number 02.211.014
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient date of birth and weight not available for reporting.Additional product code: hrs.(b)(4) lot number unknown.Device malfunctioned intra-operatively and was not implanted / explanted.(b)(4).Without a lot number the device history records review could not be completed.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during the placement of a 2.7 mm variable angle locking compression plate for the distal fibula, on (b)(6) 2018, the surgeon reportedly affixed the first two 3.5 cortical screws to the 3-hole plate without issue; the second screw being placed in the distal part of the plate.While placing the third screw, it would not lock into the distal hole of the plate as expected.The screw seemed to dance around the hole in the plate.The surgeon proceeded to attempt fixation of the third screw in another distal hole but the screw failed to lock in the plate and still seemed to dance around without being locked in to the plate as expected.The surgeon tried several times to place the screw without any success.The surgeon proceeded to remove the plate with screws.It was suggested by the surgical technician that the surgeon use the same plate and screws while using a longer metaphyseal screw in the middle of the plate (as the bone may be more porous and weaker possibly due to the patient¿s osteoporotic bone).In the end, the surgeon chose to place a five hole plate; pre-drilling 2 additional holes for the placement of the screws.This plate was reportedly previously tested to fit the 2.7 variable angle screws.The surgery was completed and x-rays were taken to ensure the plate was placed secured and anatomically in place.The surgery was delayed by one hour due to the reported events; the patient required more anesthesia.Concomitant devices reported: screw (part # - unknown, lot # - unknown, qty ¿ unknown), screw (part # 02.211.014, lot # unknown, qty 1), 3.5 cortical screws (part # - unknown, lot # - unknown, qty ¿ unknown).This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Development investigation was completed.One screw was received at customer quality (cq) with post manufacturing damage to the threads.There are dents on several areas of the shaft threads.It is unknown if the thread damage occurred preoperatively or intraoperatively during insertion or removal.The threads on the screw head show slight wear but nothing that would impact functionality.The reported complaint condition was not able to be confirmed or replicated at customer quality (cq) via functional test.However, because the returned device is damaged, this complaint is coded as confirmed.Tabulated screw drawing was reviewed during this evaluation.No product design issues or discrepancies were observed.The 2.7mm / 3.5mm variable angle lcp ankle trauma system technique guide states "final tightening must be done manually using the torque limiter".The major thread diameter of the returned screw head locking thread measured ø3.36mm at cq (calipers ca592) which is within specification of ø3.35mm +/-0.05mm per tabulated screw drawing.A review of the device history records was unable to be performed since the lot number was unknown.A material check was not performed at cq as there is no indication that material would have contributed to this complaint.A definitive root cause could not be determined.In the complaint description, there is no mention of use of variable angle drill/screw insertion guide which ensures that a 30-degree max angulation is achieved and there is no mention of using a 1.2nm torque limiter which is required to ensure proper locking of the screw to the plate.Therefore, it is possible that the user attempted to insert the screw over angulated and/or performed final tightening under power without 1.2nm torque limiter, which prevented the screw from properly locking to the plate.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 14MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7303354
Report Number8030965-2018-51522
Device Sequence Number14015476
Product Code HWC
UDI-Device Identifier10886982053589
UDI-Public(01)10886982053589(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K103243
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.211.014
Device Catalogue Number02.211.014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Initial Date Received by Manufacturer 02/23/2018
Supplement Date Received by Manufacturer04/13/2018
04/24/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date04/13/2018
04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR